Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 419, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 28, 2017, 1:28 PM MDT for Mora County, Taos County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2017, 1:28 PM MDT (19:28 UTC)
- Expired
- Aug 28, 2017, 2:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mora County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 171 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 2233 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397
WUUS55 KABQ 281928
SVRABQ
NMC033-055-282015-
/O.NEW.KABQ.SV.W.0419.170828T1928Z-170828T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
128 PM MDT MON AUG 28 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
South central Taos County in north central New Mexico...
Northwestern Mora County in northeastern New Mexico...
* Until 215 PM MDT.
* At 127 PM MDT, a severe thunderstorm was located near Chacon, or 9
miles north of Mora, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chacon, Cleveland, Holman, Guadalupita, Monte Aplanado and El
Turquillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3618 10524 3604 10520 3592 10545 3615 10551
TIME...MOT...LOC 1927Z 079DEG 14KT 3610 10528
HAIL...1.00IN
WIND...60MPH
$$
Hergert2 follow-up statements
088
WWUS55 KABQ 281951
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
151 PM MDT MON AUG 28 2017
NMC055-282000-
/O.CAN.KABQ.SV.W.0419.000000T0000Z-170828T2015Z/
Taos-
151 PM MDT MON AUG 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TAOS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 3602 10524 3592 10545 3597 10547 3605 10548
3607 10547 3611 10529
TIME...MOT...LOC 1950Z 079DEG 14KT 3608 10538
$$
NMC033-282015-
/O.CON.KABQ.SV.W.0419.000000T0000Z-170828T2015Z/
Mora-
151 PM MDT MON AUG 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR WEST CENTRAL MORA COUNTY...
At 150 PM MDT, a severe thunderstorm was located near Holman, or 8
miles north of Mora, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cleveland, Holman and Monte Aplanado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3602 10524 3592 10545 3597 10547 3605 10548
3607 10547 3611 10529
TIME...MOT...LOC 1950Z 079DEG 14KT 3608 10538
HAIL...1.00IN
WIND...60MPH
$$
Hergert935
WWUS55 KABQ 282000
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
200 PM MDT MON AUG 28 2017
NMC033-282010-
/O.CAN.KABQ.SV.W.0419.000000T0000Z-170828T2015Z/
Mora-
200 PM MDT MON AUG 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3602 10524 3592 10545 3597 10547 3605 10548
3607 10547 3611 10529
TIME...MOT...LOC 1957Z 079DEG 14KT 3607 10543
$$
HergertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:40 AM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 28, 11:40 AM MDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1140 AM MDT Mon Aug 28 2017 .AVIATION... 18Z TAF CYCLE Lcl MVFR cigs from vcnty KCAO-KTCC thinning out as the low cloud deck advects wwd, and cld hgts should slowly lift with afternoon heating. Sct convection to develop aft 18Z nrn and wrn high terrain and move from northeast to southwest, with the stronger storms producing brief MVFR cigs/vsbys in clds/precipitation and mt obscurations along with wnd gusts to 40kt and small hail. && .PREV DISCUSSION...336 AM MDT Mon Aug 28 2017... .SYNOPSIS... A back door frontal boundary sliding westward across New Mexico this morning will usher in a reinforcing shot of low level moisture today and Tuesday. Showers and storms are expected to develop once again over the central high terrain and move south-southwest into nearby valleys and highlands by late afternoon. Wednesday and Thursday are expected to see a downtick in storm coverage as high pressure drifts closer to New Mexico and dry air from Colorado moves south into the state. The upper high will then attempt to move northwest into the Great Basin and allow an upper level disturbance to shift south over New Mexico Friday and Saturday. This may bring another increase in shower and storm coverage to the state. Temperatures in this pattern will be a few degrees above average across central and western New Mexico and a few degrees below average across eastern New Mexico. && .DISCUSSION... A convectively aided back door frontal boundary moving rapidly south and west across eastern NM will bring a brief period of gap winds to the middle and lower RGV this morning. This front will also usher in deeper low level moisture west to the Cont Divide. Stronger upslope flow into the central mt chain will lead to a noteable uptick in storm coverage today with steering flow once again toward the south- southwest. The higher 700-500mb layer mixing ratio values will focus over central and western NM thru Tuesday while a drier more stable airmass shifts into eastern NM. The 00Z GFS and NAM indicate the best instability will occur Tuesday as the upper high center drifts a bit farther westward. Wednesday is still advertised as a down day as the high drifts back toward the southeast and subsidence shifts west across more of the southern half of the forecast area. Moisture recycling beneath the high will still allow for some storms to develop over the northwest half of the area. Forecast confidence deteriorates starting Thursday as an upper wave approaches northern NM from the northern Rockies. This wave will have a big influence on what happens to the orientation of the upper high across the southwest CONUS through the weekend. A 40 kt speed max moving south thru NM with this wave may bring a significant uptick in storm coverage Friday and Saturday. This will hopefully also act as the kicker to lift Harvey out of southeast TX and into the Mississippi River Valley. The 00Z GFS still retrogrades the remnant H5 circulation from Harvey west into eastern NM early next week. The 00Z ECMWF lifts it northeast away from TX over the weekend. Meanwhile, a potentially strong tropical system is developing along the Baja region. Lots of changes expected with each forecast cycle until better consistency develops. Guyer && .FIRE WEATHER... A mid level high pressure system will remain over the Great Basin until Thursday when an upper trough crossing the northern and central Rockies will nudge it south southeastward over Arizona. The high pressure system aloft will thus steer daily rounds of scattered to isolated showers and thunderstorms south and southwestward off the high terrain and over adjacent lowlands. Some of the energy with the shortwave crossing the northern and central Rockies on Thursday will shear south and southwestward around the upper high and over New Mexico on Friday and Saturday, causing showers and storms to extend their coverage onto portions of the eastern plains in addition to central and western areas. After some cooler temperatures in the wake of last night's back door cold front, high temperatures will generally trend upward through Thursday before cooling some with a back door cool front Friday into Saturday. Also, after higher humidities today, readings will generally trend downward across eastern and central areas Tuesday through Thursday, before trending back upward Friday and Saturday. There is some variability in the models, but the upper high is forecast to redevelop over the Great Basin or West Coast Friday through the weekend allowing drier air over NM from the north with spottier thunderstorms favoring the high terrain. Pockets of poor ventilation are expected over northern areas today, eastern areas Tuesday, then back over the north Wednesday. Areas of poor ventilation are then forecast to increase in coverage Thursday and Friday. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 28, 3:38 AM MDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 338 AM MDT Mon Aug 28 2017 NMZ501>540-291100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 338 AM MDT Mon Aug 28 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms in and around the high terrain through this evening may produce brief strong outflow wind gusts to 50 mph, small hail, and localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous showers and thunderstorms Tuesday over central and western New Mexico will be capable of producing brief strong outflow wind gusts to 50 mph, small hail, and localized heavy rainfall. A more active weather pattern is possible Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 28, 10:08 AM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1008 AM MDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 3 SSW AMISTAD 35.87N 103.18W
08/27/2017 M1.00 INCH UNION NM CO-OP OBSERVER
&&
EVENT NUMBER ABQ1702183
RJOJOLASpecial weather statement, Aug 28, 1:00 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 100 PM MDT MON AUG 28 2017 NMZ523-281930- Central Highlands- 100 PM MDT MON AUG 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND SOUTHEASTERN SANTA FE COUNTIES UNTIL 130 PM MDT... At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Rowe, or 28 miles southeast of Santa Fe. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of west central San Miguel and southeastern Santa Fe Counties. && LAT...LON 3536 10575 3537 10565 3524 10557 3522 10577 TIME...MOT...LOC 1900Z 350DEG 4KT 3533 10569 Hergert
Special weather statement, Aug 28, 1:15 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
115 PM MDT MON AUG 28 2017
NMZ512-523-281945-
West Slopes Sangre de Cristo Mountains-Central Highlands-
115 PM MDT MON AUG 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 145 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rowe and the Pecos National Historical Park, or 19 miles southeast
of Santa Fe, moving southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Pecos, Rowe, North San Ysidro, South San Ysidro and Lower Colonias.
This includes Interstate 25 between Mile Markers 305 and 313.
&&
LAT...LON 3554 10557 3550 10557 3548 10554 3547 10553
3540 10567 3553 10572 3558 10565
TIME...MOT...LOC 1914Z 324DEG 8KT 3553 10565
HergertThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:43 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 47 min |
| Aug 27, 9:47 PM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| Aug 27, 10:15 PM MDT | Special Weather Statement | ABQ | Quay | 30 min |
| Aug 27, 10:44 PM MDT | Special Weather Statement | ABQ | Curry | 31 min |
| Aug 28, 12:03 AM MDT | Special Weather Statement | ABQ | Curry, De Baca, Roosevelt | 27 min |
| Aug 28, 1:00 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| Aug 28, 1:15 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| Aug 28, 2:28 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel, Santa Fe | 30 min |
| Aug 28, 4:17 PM MDT | Special Weather Statement | ABQ | San Miguel | 28 min |
| Aug 28, 4:47 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 118 min |
| Aug 28, 5:04 PM MDT | Areal Flood Advisory | ABQ | Mora | 116 min |
| Aug 28, 5:13 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 47 min |
| Aug 28, 5:50 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora | 21 min |
| Aug 28, 5:56 PM MDT | Special Weather Statement | ABQ | San Miguel | 19 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.